Virginia, 2016

Flood in Virginia, July 26, 2016

July 26, 2016 · NWS RNK · 1 event in 1 county or zone

Scattered storms on the evening of the 26th saw a fairly isolated cell drift across parts of Campbell County. 22 inches in two hours ending at 0300z (2200EST).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered storms on the evening of the 26th saw a fairly isolated cell drift across parts of Campbell County. The core the heaviest rainfall moved over the Lynchburg Airport ASOS (LYH) and dropped 3.22 inches in two hours ending at 0300z (2200EST). This 2-hour total is very close to the 50-year annual recurrence interval (.02 AEP) per NOAA Atlas 14. In addition it also set a new daily 24-hour rainfall record for July 26th at Lynchburg easily eclipsing the old record of 2.13 set in 2001. It was also the 5th wettest July day on record at Lynchburg with records at dating back to 1893. Only minor road flooding occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 26, 9:48 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 26, 9:48 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1048 PM EDT Tue Jul 26 2016

.SYNOPSIS...
Lingering strong high pressure aloft over the Carolinas will
result in hot and humid weather into at least mid week. A weak
frontal boundary just north of the area should also continue to
oscillate across the Mid-Atlantic region through the end of the
week. Weak impulses riding along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms
each day.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1039 EDT Tuesday...

Broken line of convection continues to slide southeast from
Campbell County to Franklin County with core of high reflectivity
the strongest near Brookneal. Atmosphere starting to stabilize
some, but MLCAPEs remain at 1000-1500 J/KG across the southern
half of the forecast area. The 18z NAM showed a progression of
convection across the southern tier of the forecast area til 09z,
so will lean pops higher from Southside VA/ NW NC Piedmont into
the NC mountains and far SW VA overnight. Otherwise, expect skies
to stay partly to mostly cloudy.

Previous valid discussion...

The strong upper ridge is weakening and will slide southeast
Wednesday.

Expect another very warm and muggy overnight with moisture and
debris clouds. Low temperatures tonight will range from the mid
60s in the mountains to the mid 70s in the Piedmont.

A weak surface front will stall across our region on Wednesday.
Scattered showers and thunderstorms are expected Wednesday
afternoon into Wednesday evening. SPC Day Two convection Outlook
places eastern portions of forecast area in Marginal threat. The
Shear is still not very impressive so the probability for widespread
severe remains low. The main threat being pulse storms and any
clusters that can organize due to outflow boundary interactions.
High temperatures on Wednesday will range from around 80 degrees in
the northwest mountains to the mid 90s in the Piedmont. Heat index
may climb to near the century mark in eastern Piedmont, just
short of heat advisory levels.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 243 PM EDT Tuesday...

Will start to see the strong upper ridge over the southeast break
down this period as stronger upper wave moves across the Great
Lakes. Models also overall in agreement in a stronger vort moving
from the Mid Mississippi Valley Wednesday night into the eastern
Ohio Valley by Thursday evening. This signal suggests an increased
likelihood of storms with greatest coverage over the mountains
Thursday. Therefore increase pops to likely along and west of the
Blue Ridge for Thursday. There is good upper support with jet
dynamics such that severe storms is possible if we get enough
heating. However timing of complex may bring more clouds to the area
Thursday morning limiting solar insolation.

This wave shears to the mid Atlantic by Friday with 5h heights
falling. Should maintain at least threat of storms Friday as frontal
boundary starts to linger over the mid Atlantic. Question will be
how far south this front makes it.

We should start to see temperatures settle toward seasonal lat July
norms by Friday but will remain sticky/humid. Highs Thursday will
range from the lower to mid 80s west to lower 90s east.

By Friday highs will be in the upper 70s to lower 80s west to around
90 east.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...

Overall pattern situation favors storminess every day but especially
in the afternoon/evening. A frontal boundary situated from the Ohio
Valley over to the Central Plains will slowly shift southeast into
the Virginias and North Carolina over the weekend. Airmass will
remain unstable and moist. Some issue with how far this front makes
it as 5h ridge may be hard to break, but still looks like belt of
westerlies will shift at least into our northern forecast area over
the weekend.

Highs will be seasonal with lows slightly above normal through most
of the period. Highs will range from the lower to mid 80s mountains,
to upper 80s to around 90 east. Lows will be in the lower to mid 60s
mountains, to upper 60s to around 70 east.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 738 PM EDT Tuesday...

Going with the 18z WRF for the overnight. Expect VCTS at most
sites except Danville this evening, then fog across the mountain
valleys late...i.e. BCB/LWB.

Better threat for storms Wednesday afternoon but for now will keep
it VCTS until we see how storms organize.

Otherwise after fog burns off in the morning going to see VFR wx.

Extended aviation discussion...

The upper ridge will remain just south of the area and a residual
front nearby through Sunday. This should allow for periodic daily
convective coverage through much of the period until the boundary
either fades or sinks farther south. Appears more widespread sub-
VFR possible in convection later Thursday per a stronger wave
along the front with perhaps some decrease in coverage by the
weekend as this feature passes. However given uncertainty appears
at least diurnal MVFR/IFR possible each afternoon/evening through
Sunday for now. Late night and early morning fog will likely
occur at the usual valley locations, and those chances increase
across the entire region if any rain occurs during the afternoon
or evening at any site.

&&

.CLIMATE...
Record high temperatures for Tuesday (7/26)

Roanoke.....101 in 1930
Lynchburg...104 in 1934
Danville.....99 in 2012
Blacksburg...94 in 1987
Bluefield....91 in 1993

Record high temperatures for Wednesday (7/27)

Roanoke.....103 in 1936
Lynchburg...103 in 1936
Danville....102 in 1952
Blacksburg...94 in 1993
Bluefield....89 in 1966

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...KK/WP
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KK/WP
CLIMATE...PM
Hazardous weather outlook, Jul 26, 7:42 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT TUE JUL 26 2016

NCZ004>006-020-VAZ032>034-043>047-058-059-280045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
842 PM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO POSSIBLE SEVERE THUNDERSTORMS COULD OCCUR BOTH WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-035-WVZ042>044-507-508-
280045-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
842 PM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 8:02 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 PM EDT TUE JUL 26 2016

NCZ001-018-270200-
WATAUGA-ASHE-
902 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN WATAUGA AND ASHE COUNTIES...

AT 902 PM EDT...A STRONG THUNDERSTORM WAS NEAR ASHLAND...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
ASHLAND...
AND SUGAR GROVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3636 8180 3634 8177 3634 8173 3633 8171
      3634 8171 3636 8172 3639 8173 3641 8174
      3643 8172 3646 8171 3647 8170 3651 8170
      3658 8147 3658 8140 3638 8128 3627 8180
      3635 8183
TIME...MOT...LOC 0102Z 251DEG 17KT 3639 8174

PW
Special weather statement, Jul 26, 8:33 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT TUE JUL 26 2016

VAZ019-270215-
ALLEGHANY-
933 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND THE
SOUTHERN CITY OF COVINGTON...

AT 933 PM EDT...A STRONG THUNDERSTORM WAS OVER ALLEGHANY...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
JORDAN MINES...
EARLEHURST...
AND CALLAGHAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3776 7991 3766 8000 3765 8002 3766 8003
      3762 8010 3766 8028 3768 8029 3771 8027
      3772 8025 3774 8026 3777 8025 3778 8023
      3778 8022 3780 8023 3782 8020
TIME...MOT...LOC 0133Z 281DEG 19KT 3773 8027

PW
Local storm report, Jul 26, 9:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT TUE JUL 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     1 WNW LYNCHBURG CITY    37.42N 79.17W
07/26/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF OVERBROOK ROAD AND
            HILLSDALE ROAD

&&

PW
Local storm report, Jul 26, 9:07 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT TUE JUL 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     1 NW LYNCHBURG CITY     37.43N 79.16W
07/26/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            ONE TREE DOWN ON HOLLINS MILL ROAD

&&

PW
Local storm report, Jul 26, 9:11 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 PM EDT TUE JUL 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     2 WNW LYNCHBURG CITY    37.42N 79.18W
07/26/2016                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            ONE TREE DOWN ON LANGHORNE ROAD

&&

PW
Special weather statement, Jul 26, 9:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT TUE JUL 26 2016

VAZ017-032-033-043-044-270345-
HENRY-FLOYD-PATRICK-PITTSYLVANIA-FRANKLIN-
1048 PM EDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN PATRICK...NORTHERN PITTSYLVANIA...SOUTHERN FRANKLIN...
CENTRAL FLOYD AND NORTHERN HENRY COUNTIES...

AT 1047 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM NEAR HURT...
THROUGH FAIRY STONE STATE PARK...TO NEAR ROCKY KNOB SUMMIT...AND
WERE MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
GRETNA...
FLOYD...
MT AIRY...
AND PENHOOK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3691 7913 3672 8015 3690 8043 3703 7950
      3701 7948 3702 7946 3703 7947 3705 7934
      3694 7912
TIME...MOT...LOC 0247Z 279DEG 8KT 3702 7934 3685 8004 3687 8037

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Campbell

When
July 26, 10:05 PM EST to 11:05 PM EST
Where
Campbell County, 0.55 mi E of Lawyers to 0.44 mi ESE of Lawyers
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.300, -79.210

High water closed Lynbrook Road at the intersection of Lawyers Road just south of Lynchburg Airport where the record daily rainfall occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653517.